The most common effects of taking azithromycin with alcohol include dizziness, blurred vision, and an increase in urination; diarrhea is also experienced by many patients. Azithromycin is an antibiotic used to combat various infections in the body, and while pharmaceutical manufacturers don’t usually recommend that it be taken with alcohol, it isn’t usually prohibited or directly warned against, either. Alcohol won’t change the drug’s effectiveness, but it can cause a range of other sometimes unpleasant side effects. It can also exacerbate side effects that might occur anyway.
How the Drug Works
Azithromycin treats bacterial infections by killing or slowing the growth of proteins the bacteria need to thrive. It is commonly prescribed for strep throat, tonsillitis, and middle ear infections in children. Adults may find the drug effective for sinus infections, staph infections, pneumonia, and certain sexually transmitted diseases. In most cases, the active ingredients are metabolized in the liver, which is the same organ that breaks down alcohol. Taking both together can sometimes overwhelm things, which is where problems arise.
Dizziness and Vision Issues
Blurred vision, dizziness, and lightheadedness are the most common side effects of mixing azithromycin with alcohol, and can be experienced anytime within a few hours of when either substance was taken. In other words, a person doesn’t have to physically swallow the medication with an alcoholic drink to have “taken it with alcohol” — drinking shortly before or shortly after taking a dose also qualifies. People can expect possible symptoms anytime both alcohol and azithromycin are in the system,.
More Frequent Urination
This medication stays in the system longer than some antibiotics, and is designed to take longer to break down. Combining it with alcohol can increase stress on the liver, which can cause it to process through water and other fluids faster. The most immediate effect is more frequent urination; people don’t usually have more volume to pass, but often feel the urge to go at shorter intervals. People who drink excessively may deplete the medication from the body faster through this process.
Mild diarrhea is the most common side effect of the drug generally, and it is often exacerbated by the presence of alcohol. Alcohol is a diuretic, which means that it takes water out of the body, and this can cause inflammation in the bowels and intestinal tract when combined with this and similar medications. In rare cases, the diarrhea develops into a serious condition that causes pain, cramps, or bloody stools. Using an anti-diarrhea medicine might make the illness worse since this can stress the liver and digestive tract even more. The best course of action is usually just to wait it out, or make dietary changes like adding more fiber and staying hydrated.
Other Possible Interactions
Although drug manufacturers don’t usually address the effectiveness of azithromycin with alcohol directly, most do warn against using it with antacids that have an aluminum or magnesium base. Medicine used for heartburn or gastritis interferes with the absorption of azithromycin in the intestines when the two are used together. Those who use the antibiotic for long periods of time might also develop a secondary infection because healthy bacteria might be destroyed.
People taking the drug might also sunburn more quickly. Tanning booths and heat lamps should be avoided when on this medication whether a person has been drinking or not. It is advised to use sunscreen while outside, since the skin is often more sensitive to the sun’s harmful rays.
A long list of drugs may cause interactions with this type of antibiotic. Some decrease the effectiveness of azithromycin, while others increase the potential for side effects. Medications used for erratic heartbeat, for example, may actually increase the heart rate when combined with this drug. Herbal or vitamin supplements may also cause negative reactions. Anyone who is thinking about taking other medications or supplements alongside azithromycin should usually talk to their healthcare provider to understand the risks before proceeding.